Monday, December 18, 2017

Stimulant Medications Increase Risk for Sudden Death in Children

There has been quite a recent string of activity surrounding the recent publication in the American Journal of Psychiatry showing a 7 fold increase in the incidence of sudden death in children who are on stimulant medications (Concerta, Ritalin, Adderall, Focalin and Dexedrine).

Recently the FDA urged “caution” in interpreting this study due to parents “bias” in reporting the medications their children were on. The study screened parents by asking them what medications their children were on at time of death. The FDA Director Dr. Robert Temple, MD highly stressed that this screening is “subject to recall bias” and that these results should not serve as a basis for parents stop medication their children due to other “risk behavior associated with ADHD.”

The lead author, Dr. Madelyn Gould, PhD rebuts this argument and states that “This study had enough statistical power to detect an association. My confidence in the results is not diminished, since it has been peer-reviewed [and published].” Incidentally this study was funded by the FDA and the National Institute of Mental Health. Looks like maybe the results were not what they hoped for.

Pediatric Use of Antipsychotics Linked to Metabolic and Cardiovascular Events

Over the last 10 years we have seen a huge increase in the use of antipsychotic medication for our children, despite adequate safety studies (if your autistic child is on any antipsychotic drug other than Risperdal, they are being used off-label and not approved). Many physicians are blindly prescribing these medications without proper training or even monitoring the child for side effects.

IV tubing contributes to preemie liver problems

In a newsletter about 6 months ago I reported on the research indicated that phthalates in plastics were associated with reproductive abnormalities – particularly sterility in men. Recently a new study has come to light showing that phthalates are now associated with liver problems, particularly in preemie babies whose only source of phthalates are from the IV tubing.

Omalizumab (Xolair) linked to Cardiovascular Adverse Events

The popular asthma medication Xolair ,used in patients with moderate to severe asthma , was recently associated with adverse cardiovascular adverse events from the ongoing interim safety study entitled “Evaluating the Clinical Effectiveness and Long Term Safety in Patients with Moderate to Severe Asthma (EXCELS).”

FDA Advisory Members Agree Antiepileptics Pose Suicidality Risk

Early this month a panel of members from the FDA met to discuss the reports that antiepileptic drugs (AEDs) could potentially increase the risk of suicidality (suicidal ideation and behavior).

Pregnancy and Psychiatric Drugs

Very often in my office, when doing an intake on a child with a developmental disorder, I find that the mother was on a psychiatric drug during pregnancy. I’ve had an underlying suspicion that there has to be some association – Well a new study has just shed some new light on that.